Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 17, NWS Pendleton, OR

March 31, 20114 counties in Washington

NWS Pendleton, OR issued this wind advisory at Mar 31, 2011, 10:16 AM PDT for 4 counties in Washington. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2011, 10:16 AM PDT (17:16 UTC)
Expired
Mar 31, 2011, 9:00 PM PDT
In force
11 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WWUS76 KPDT 311716
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1016 AM PDT THU MAR 31 2011

WAZ028-010130-
/O.NEW.KPDT.WI.Y.0017.110331T1716Z-110401T0400Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
1016 AM PDT THU MAR 31 2011

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 


* TIMING: STRONGEST WINDS WILL BE DURING THE AFTERNOON...THEN
  DECREASING AROUND SUNSET.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS: DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AT
  TIMES...PARTICULARLY ALONG NORTH SOUTH ROUTES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
739 
WWUS76 KPDT 010345
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
845 PM PDT THU MAR 31 2011

WAZ028-010445-
/O.EXP.KPDT.WI.Y.0017.000000T0000Z-110401T0400Z/
LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...CONNELL...PROSSER...TRI-CITIES
845 PM PDT THU MAR 31 2011

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING. 

PRESSURE GRADIENTS ARE WEAKENING AND WINDS ARE DECREASING ACROSS
THE LOWER COLUMBIA BASIN OF WASHINGTON TO BELOW WIND ADVISORY
CRITERIA. WINDS ARE EXPECTED TO CONTINUE DECREASING OVERNIGHT AND
WILL REMAIN LIGHT ON FRIDAY. AS SUCH THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 9 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 31, 8:32 AM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 31, 8:32 AM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
832 AM PDT THU MAR 31 2011

.UPDATE...A BROAD UPPER LEVEL RIDGE IS OVER THE PACIFIC NORTHWEST.
THERE IS ENOUGH MOISTURE MOVING THROUGH THE RIDGE FOR CONSIDERABLE
CLOUDINESS...BUT NOT ENOUGH LIFT FOR WIDESPREAD PRECIPITATION.
UPSLOPE CONDITIONS WILL CREATE SOME SHOWERS IN THE BLUE MOUNTAINS
AND ALONG THE CASCADES. THE CORE OF THE JETSTREAM IS LOCATED IN
CANADA...BUT IT IS STRONG ENOUGH THAT 250 MB WINDS OVER EASTERN
WASHINGTON ARE 90-100 KTS. WINDS AT 700 MB ARE45-60 KT. SOME OF
THESE HIGHER WINDS ALOFT ARE MIXING TO THE SURFACE IN THE
TRI CITIES NORTH AND EASTWARD IN THE LOWER COLUMBIA BASIN. THERE
WILL BE BORDERLINE WIND ADVISORY CONDITIONS IN THESE AREAS AT TIMES
TODAY...BUT DO NOT EXPECT COVERAGE TO BE WIDESPREAD ENOUGH TO
JUSTIFY AN ADVISORY. COONFIELD

&&

.PREV DISCUSSION... /ISSUED 440 AM PDT THU MAR 31 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A LOW AMPLITUDE RIDGE OF
HIGH PRESSURE IN THE MID/UPPER ATMOSPHERE WILL PERSIST OVER THE
INTERIOR PACIFIC NORTHWEST THROUGH FRIDAY PRODUCING SUBSIDENCE AND
DRY CONDITIONS...EXCEPT FOR A CHANCE OF LIGHT RAIN OR RAIN SHOWERS
IN THE HIGHER MOUNTAINS OF NORTHEAST OREGON/SOUTHEAST WASHINGTON AND
ALONG THE EAST SLOPES OF THE WASHINGTON/OREGON. THE NEXT UPSTREAM
MID/UPPER LEVEL PACIFIC TROUGH WILL BE MOVING EASTWARD REACHING 133W
BY FRIDAY AFTERNOON. THE TROUGH AXIS WILL THEN APPROACH THE COAST
FRIDAY EVENING AND THEN BE JUST OFFSHORE IN THE PREDAWN HOURS OF
SATURDAY. THE TROUGH WILL PUSH A COLD FRONT INLAND AND TO THE
CASCADES OVERNIGHT SO THE FRONT WILL BE POISED TO SWEEP INTO THE
FORECAST AREA AROUND DAYBREAK SATURDAY MORNING. I HAVE INCREASED
POPS IN THE 6 HOUR PERIOD FROM MIDNIGHT TO DAWN ON SATURDAY TO
REFLECT INCREASING MOISTURE/CLOUDS AND DYNAMIC LIFT...PRECEDING THE
COLD FRONT AND THE TROUGH...MOVING INTO THE FORECAST AREA. SNOW
LEVELS WILL REMAIN RATHER HIGH GOING INTO FRIDAY EVENING...4000-5000
FEET ALONG THE WASHINGTON CASCADE EAST SLOPES...5000-7000 FEET ALONG
THE OREGON CASCADE EAST SLOPES AND THE EASTERN MOUNTAINS OF OREGON
AND SOUTHEAST WASHINGTON. SNOW LEVELS WILL LOWER OVERNIGHT TO
3000-4000 FEET ALONG THE WASHINGTON CASCADE EAST SLOPES...4000-5500
FEET ALONG THE OREGON CASCADE EAST SLOPES WITH THE MOUNTAINS IN
EASTERN OREGON AND THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON STILL
AT 6000-7000 FEET.  POLAN

LONG TERM...SATURDAY THROUGH WEDNESDAY. IT WILL REMAIN COOL AND
UNSETTLED THROUGH THE EXTENDED PERIOD.  A DEEP LOW PRESSURE SYSTEM
WITH COLD AIR ALOFT WILL BRING BREEZY TO WINDY CONDITIONS AND
SHOWERS SATURDAY AND SATURDAY NIGHT. SNOW LEVELS WILL LOWER TO
AROUND 2000 FEET SATURDAY NIGHT...AND THERE COULD BE LATE SEASON
SNOW AMOUNTS THAT COULD MEET ADVISORY CRITERIA IN THE BLUE MOUNTAINS
AND IN THE GRANDE RONDE AND WALLOWA VALLEYS.  SNOW PELLET SHOWERS
ARE ALSO POSSIBLE SATURDAY AFTERNOON AS COLD AIR ALOFT DESTABILIZES
THE ATMOSPHERE.  HIGH PRESSURE AT THE SURFACE AND ALOFT WILL FOLLOW
THE SYSTEM...AND DRIER AIR WILL SPREAD FROM THE WEST SUNDAY AND
SUNDAY NIGHT. IT WILL BE A DRY AND CHILLY SUNDAY NIGHT.  THE UPPER
RIDGE WILL FLATTEN ON MONDAY AND WILL ALLOW THE NEXT PACIFIC FRONT
TO BRING RAIN AND HIGH ELEVATION SNOW LATE MONDAY AND TUESDAY
FOLLOWED BY A COLD FRONT TUESDAY NIGHT.  COOL SHOWERY CONDITIONS ARE
FORECAST FOR WEDNESDAY.  OVERALL...MEDIUM RANGE MODELS ARE IN
GENERAL AGREEMENT WITH THE SYNOPTIC PATTERN THUS CONFIDENCE IS HIGH
IN THE CURRENT FORECAST.  JOHNSON

HYDROLOGY...THERE HAVE BEEN SHARP RISES ALONG MANY OF THE RIVERS
AND STREAMS IN THE FORECAST AREA...PARTICULARLY ALONG THE EAST
SLOPES OF THE WASHINGTON CASCADES WHERE A PROLONGED PERIOD OF RAIN
AND SNOW MELT HAVE INCREASED RUNOFF THE PAST 24 HOURS. AN AREAL
FLOOD WARNING IS IN EFFECT FOR WESTERN KITTITAS COUNTY.  THE ELK
MEADOWS SUBDIVISION LOCATED 6 MILES NW OF CLE ELUM IS SUSCEPTIBLE TO
MINOR FLOODING UNDER THESE CONDITIONS. A FLOOD WATCH IS IN EFFECT
FOR THE NACHES RIVER NEAR NACHES.  A HYDROLOGIC STATEMENT WAS ISSUED
FOR THE NACHES RIVER NEAR CLIFFDELL AS WELL AS THE YAKIMA
RIVER...THE GRANDE RONDE RIVER NEAR TROY...AND THE UMATILLA RIVER.
JOHNSON

AVIATION...12Z TAFS. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. MID LEVEL CLOUDS WITH BASES AROUND 4-8000 FEET ARE EXPECTED.
WINDS WILL PRIMARILY RANGE FROM 220-280 DEGREES AT 12-25 KNOTS
THROUGH 04Z. GUSTS TO 40 KNOTS ARE POSSIBLE AT KPSC. WINDS WILL
DIMINISH OVERNIGHT. JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  68  43  63  43 /  10  10  10  50
ALW  69  47  64  46 /  10  10  10  50
PSC  71  43  65  44 /  10   0   0  30
YKM  67  39  65  41 /  10   0   0  30
HRI  70  41  66  40 /  10   0   0  30
ELN  61  37  61  40 /  10   0  10  40
RDM  65  37  67  37 /  10   0   0  40
LGD  61  44  64  41 /  20  20  10  50
GCD  62  37  67  39 /  10  10  10  30
DLS  65  41  68  45 /  10  10  10  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/78/78
Hazardous weather outlook, Mar 31, 9:44 AM PDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
944 AM PDT THU MAR 31 2011

UPDATED TO ADD FLOOD INFORMATION FOR TODAY

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
944 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY

RAIN ALONG THE CREST OF THE CASCADES AND MILD TEMPERATURES WILL
CONTINUE TO CAUSE INCREASED SNOWMELT AND RUNOFF WITH AREAS OF
FLOODING IN WESTERN KITTITAS COUNTY.  SEE FLOOD WARNING PRODUCT
PDXFLWPDT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SATURDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON

A MID/UPPER LEVEL PACIFIC TROUGH WILL PUSH A COLD FRONT THROUGH THE
FORECAST AREA SATURDAY AND BRING RAIN AND SNOW TO THE FORECAST AREA.
SNOW LEVELS WILL DROP SATURDAY AFTERNOON AS THE COLD FRONT EXITS
INTO IDAHO WITH SNOW LEVELS LOWERING TO AROUND 3500-4000 FEET BY
LATE SATURDAY AFTERNOON AND THEN CONTINUE TO LOWER SATURDAY NIGHT TO
AROUND 2000-2500 FEET IN THE MOUNTAINS OF EASTERN OREGON AND
SOUTHEAST WASHINGTON. THESE AREAS MAY RECEIVE LATE SEASON SNOW
ACCUMULATIONS OF 2-5 INCHES...WHICH WOULD MEET WINTER WEATHER
ADVISORY CRITERIA FOR SNOW IN THE BLUE MOUNTAINS AND IN THE GRANDE
RONDE AND WALLOWA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:06 PM PDTAreal Flood WarningPDTKittitas46 hr
Mar 31, 12:10 AM PDTRiver Flood WatchPDTYakima11 hr
Mar 31, 11:25 AM PDTAreal Flood AdvisoryPDTYakima24 hr
Mar 31, 2:27 PM PDTRiver Flood WarningPDTKittitas19 hr
Mar 31, 2:27 PM PDTRiver Flood WarningPDTKittitas32 hr

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.